Avalanche, Teton & Gros Ventre Mountains
- When
- April 4, 11:45 AM MST to 2:45 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
An avalanche closed US 189 / 191 for around 3 hours on the afternoon of April 4th. At 1:00 pm, crews responded to an avalanche that reached the roadway.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An avalanche closed US 189 / 191 for around 3 hours on the afternoon of April 4th. At 1:00 pm, crews responded to an avalanche that reached the roadway. The crew also performed some avalanche mitigation work to increase safety. The roadway was then opened again at 3:45 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 4, 11:12 AM MST, 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Riverton WY 1212 PM MDT Thu Apr 4 2019 .SHORT TERM...Today through Saturday night Issued at 217 AM MDT Thu Apr 4 2019 Today will be fairly quiet as ridging dominates most of the FA. Some minor shortwaves look to move up the ridge which will bring some mountain snow and valley rain from time to time in the west through Friday. Elsewhere, conditions will be dry with temps at or slightly below average west of the Divide and slightly above average east of the Divide. Winds will be light to moderate with some gusty winds in the Absaroka and Wind River Mountains as well as in the wind corridor from the Green Mountains through Natrona County. By Friday the upper ridge will have shifted east allowing a stronger shortwave into the Northwest US. This system will bring more widespread precip west of the Divide. H7 seem to stay fairly warm for the period so expect a repeat of snow in the mountains and rain in the lower elevations. Snow levels will finally drop to the valley floors west of the Divide by Saturday morning. As the shortwave and associated cold front moves eastward, precipitation should as well. Areas east of the Divide will receive isolated to locally scattered mountain snow and valley rain showers, mainly confined to northern and far southern Wyoming. Higher elevations in the Bighorns will likely see snow showers Saturday evening, but accumulations will be light. .LONG TERM...Sunday through Thursday Issued at 217 AM MDT Thu Apr 4 2019 A zonal flow to flat ridging will prevail from the Pacific into the northern tier of States Sunday. Chances of precipitation should be confined to the far northwest Sunday. A low-amplitude trough pulling east across the U.S./Canadian border could send a weak cold front into N. Wyoming late Sunday night into Monday, but will have little or no impact. On Monday/Monday night the flow begins to back a bit in response to a trough pulling into the West Coast by around 12Z Tuesday. As this occurs, models are showing a decent isentropic upglide/warm air advection pattern developing over the west resulting in increasing chances of precipitation. Precipiation would be valley rain and mountain snow with snow levels between 7500 and 8500 feet. Precipitation amounts between 0.50 and 1.00 (isolated higher amounts possible) could occur over Monday and Tuesday across the far west. This should all be all rain in the lower elevations which is a concern for some flooding considering the low-elevation has a ripe, melting snow pack. On top of that the far western valleys have seen light rain/wet snow over the past 48 hours, and should see more precip at times today thru Saturday. Global models show the trough/upper low pushing east across the central Rockies late Tuesday/Tuesday night into the central Plains Wednesday. As the system pulls across the Rockies into the Plains, models are progging the system to quickly intensify with strong cyclogenesis in the Front Range late Tuesday night/Wednesday morning. Snow levels in wake of the cold front Tuesday night should lower to valley floors across much of the area as models are progging 700 MB temps plunging to -6 to -10C by 12Z Wednesday. Although the details, of course, are still uncertain this far out there is a good bet for widespread inclement weather Tuesday into Wednesday with the possibility of a significant storm. The emphasis should shift from the west/northwest Tuesday to areas east of the Divide and Sweetwater County late Tuesday night into Wednesday. Please stay tuned. Forecasted high temperatures Wednesday in the lower 40s over central Wyoming are probably optimistically too warm if the 00Z models are correct. && .AVIATION...For the 18Z TAFS through 18Z Friday Issued at 1212 PM MDT Thu Apr 4 2019 West of the Divide...KBPI/KJAC/KPNA/KRKS Isolated Rain and snow showers will be possible in northwest Wyoming until the next system increases chances and confidence in location Friday. Have therefore given VCSH for KJAC this afternoon when confidence increases and rain/snow showers after 05Z. KBPI and KPNA only have VCSH after 06Z due to the low confidence and timing being difficult to pin down. Brief MVFR conditions will be possible at KBPI and KPNA with snow showers more numerous over the adjacent mountains causing occasional mountain obscurations. KJAC will stand the best chance of getting hit by a rain shower and MVFR conditions Thursday night. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL VFR conditions will prevail across the area through the period. Surface southwest winds have already increased and begun to gust at KCOD and are expected to increase from vicinity 50SM NE KRKS-KCPR. SW winds will gust 15-25 knots and continue through the afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 217 AM MDT Thu Apr 4 2019 Light rain and/or snow showers will continue across Western Wyoming through Friday. The afternoon will bring a slight chance of thunderstorms in the northwest. Winds will remain general light with some moderate gusty winds from the Green Mountains through Natrona County today. Mixing heights will generally be poor to fair in the southwest, and good to very good conditions elsewhere. Expect a warming trend through Friday. A cold front is expected to arrive in the west Friday evening. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hulme/Myers LONG TERM...Murrell AVIATION...Meunier/Brandy FIRE WEATHER...Hulme
Hazardous Weather Outlook National Weather Service Riverton WY 428 AM MDT Thu Apr 4 2019 WYZ001>020-022>030-051200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 428 AM MDT Thu Apr 4 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Late Friday night and Saturday...A strong Pacific cold front is expected to push east across the area. Light to moderate amounts of snow are possible over the far western mountains. Monday and Tuesday...Far western valleys could see enough rainfall on already melting snowpack to cause some flooding. Some significant mountain snowfall is also possible over the far west. Tuesday night and Wednesday...A strong cold front should sweep across the area with inclement weather possible across much of the area Tuesday night and Wednesday. Snow levels are expected to lower to valley floors in wake of the cold front. Some areas could see significant precipitation. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts. Thank you.
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819399.